Alert archive / Minnesota / Wind Chill Advisories in 2022

Wind Chill Advisory 4, NWS Twin Cities, MN

January 8, 202231 counties in Minnesota; 4 counties in Wisconsin

NWS Twin Cities, MN issued this wind chill advisory at Jan 8, 2022, 2:48 PM CST for 31 counties in Minnesota; 4 counties in Wisconsin. It took effect at Jan 8, 2022, 9:00 PM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2022, 2:48 PM CST (20:48 UTC)
In effect from
Jan 8, 2022, 9:00 PM CST
Expired
Jan 9, 2022, 1:00 PM CST
In force
16 hr
Issued by
NWS Twin Cities, MN
All 35 counties

Anoka County, MN, Benton County, MN, Carver County, MN, Chippewa County, MN, Chisago County, MN, Dakota County, MN, Douglas County, MN, Hennepin County, MN, Isanti County, MN, Kanabec County, MN, Kandiyohi County, MN, Lac qui Parle County, MN, Le Sueur County, MN, McLeod County, MN, Meeker County, MN, Mille Lacs County, MN, Morrison County, MN, Nicollet County, MN, Pope County, MN, Ramsey County, MN, Renville County, MN, Rice County, MN, Scott County, MN, Sherburne County, MN, Sibley County, MN, Stearns County, MN, Stevens County, MN, Swift County, MN, Todd County, MN, Washington County, MN, Wright County, MN, Barron County, WI, Polk County, WI, Rusk County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2022-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2022-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 783 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
783 m²/s²
0-3 km storm-relative helicity
625 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

412 
WWUS43 KMPX 082048
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
248 PM CST Sat Jan 8 2022

MNZ041>043-047>050-090900-
/O.NEW.KMPX.WC.Y.0004.220109T0300Z-220109T1900Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, and Sauk Rapids
248 PM CST Sat Jan 8 2022

...WIND CHILL ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 1 PM
CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 35 
  below zero.

* WHERE...Portions of central and west central Minnesota.

* WHEN...From 9 PM this evening to 1 PM CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause frostbite
  on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ044-045-051-052-054>059-065-066-090900-
/O.NEW.KMPX.WC.Y.0004.220109T0600Z-220109T1700Z/
Mille Lacs-Kanabec-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Renville-McLeod-
Including the cities of Princeton, Mora, Elk River, Cambridge, 
Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, 
Olivia, and Hutchinson
248 PM CST Sat Jan 8 2022

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 11 AM
CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...From midnight tonight to 11 AM CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ053-060>063-067>070-075>077-WIZ014>016-023-090900-
/O.NEW.KMPX.WC.Y.0004.220109T0900Z-220109T1700Z/
Chisago-Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-Scott-
Dakota-Nicollet-Le Sueur-Rice-Polk-Barron-Rusk-St. Croix-
Including the cities of Center City, Minneapolis, Blaine, 
St Paul, Stillwater, Gaylord, Chanhassen, Chaska, Victoria, 
Shakopee, Hastings, St Peter, Le Sueur, Faribault, Osceola, 
Rice Lake, Ladysmith, and Hudson
248 PM CST Sat Jan 8 2022

...WIND CHILL ADVISORY IN EFFECT FROM 3 AM TO 11 AM CST SUNDAY...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and south central Minnesota.

* WHEN...From 3 AM to 11 AM CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Borghoff
3 follow-up statements
360 
WWUS43 KMPX 091004
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
404 AM CST Sun Jan 9 2022

MNZ041>043-047>050-091815-
/O.CON.KMPX.WC.Y.0004.000000T0000Z-220109T1900Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, and Sauk Rapids
404 AM CST Sun Jan 9 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS
AFTERNOON...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of central and west central Minnesota.

* WHEN...From 9 PM this evening to 1 PM CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ044-045-051-052-054>059-065-066-091700-
/O.CON.KMPX.WC.Y.0004.000000T0000Z-220109T1700Z/
Mille Lacs-Kanabec-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Renville-McLeod-
Including the cities of Princeton, Mora, Elk River, Cambridge, 
Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, 
Olivia, and Hutchinson
404 AM CST Sun Jan 9 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  35 below zero.

* WHERE...Portions of central, east central and west central 
  Minnesota.

* WHEN...From midnight tonight to 11 AM CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

MNZ053-060>063-067>070-075>077-WIZ014>016-023-091700-
/O.CON.KMPX.WC.Y.0004.000000T0000Z-220109T1700Z/
Chisago-Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-Scott-
Dakota-Nicollet-Le Sueur-Rice-Polk-Barron-Rusk-St. Croix-
Including the cities of Center City, Minneapolis, Blaine, 
St Paul, Stillwater, Gaylord, Chanhassen, Chaska, Victoria, 
Shakopee, Hastings, St Peter, Le Sueur, Faribault, Osceola, 
Rice Lake, Ladysmith, and Hudson
404 AM CST Sun Jan 9 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. Wind chills as low as 
  30 below zero.

* WHERE...Portions of northwest and west central Wisconsin and 
  central, east central and south central Minnesota.

* WHEN...From 3 AM to 11 AM CST Sunday.

* IMPACTS...The dangerously cold wind chills could cause 
  frostbite on exposed skin in as little as 10 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$
006 
WWUS43 KMPX 091658
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
1058 AM CST Sun Jan 9 2022

MNZ044-045-051-052-054>059-065-066-091800-
/O.EXP.KMPX.WC.Y.0004.000000T0000Z-220109T1700Z/
Mille Lacs-Kanabec-Sherburne-Isanti-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Renville-McLeod-
Including the cities of Princeton, Mora, Elk River, Cambridge, 
Madison, Benson, Montevideo, Willmar, Litchfield, Monticello, 
Olivia, and Hutchinson
1058 AM CST Sun Jan 9 2022

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING...


$$

MNZ053-060>063-067>070-075>077-WIZ014>016-023-091800-
/O.EXP.KMPX.WC.Y.0004.000000T0000Z-220109T1700Z/
Chisago-Hennepin-Anoka-Ramsey-Washington-Sibley-Carver-Scott-
Dakota-Nicollet-Le Sueur-Rice-Polk-Barron-Rusk-St. Croix-
Including the cities of Center City, Minneapolis, Blaine, 
St Paul, Stillwater, Gaylord, Chanhassen, Chaska, Victoria, 
Shakopee, Hastings, St Peter, Le Sueur, Faribault, Osceola, 
Rice Lake, Ladysmith, and Hudson
1058 AM CST Sun Jan 9 2022

...WIND CHILL ADVISORY WILL EXPIRE AT 11 AM CST THIS MORNING...


$$

MNZ041>043-047>050-091900-
/O.CON.KMPX.WC.Y.0004.000000T0000Z-220109T1900Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, and Sauk Rapids
1058 AM CST Sun Jan 9 2022

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 1 PM CST THIS
AFTERNOON...

* WHAT...Very cold wind chills. Wind chills as low as 30 below 
  zero.

* WHERE...Portions of central and west central Minnesota.

* WHEN...Until 1 PM CST this afternoon.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use caution while traveling outside. Wear appropriate clothing, a
hat, and gloves. 

&&

$$

Borghoff
950 
WWUS43 KMPX 091900
WSWMPX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Twin Cities/Chanhassen MN
100 PM CST Sun Jan 9 2022

MNZ041>043-047>050-092000-
/O.EXP.KMPX.WC.Y.0004.000000T0000Z-220109T1900Z/
Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-
Including the cities of Alexandria, Long Prairie, Little Falls, 
Morris, Glenwood, St Cloud, and Sauk Rapids
100 PM CST Sun Jan 9 2022

...WIND CHILL ADVISORY HAS EXPIRED...


$$

Borghoff

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this wind chill advisory went out at Jan 8, 12:15 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jan 8, 12:15 PM CST, 2 hours 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1215 PM CST Sat Jan 8 2022

.DISCUSSION...(Today through Friday)
Issued at 346 AM CST Sat Jan 8 2022

Key Messages:

- Winds diminish today but return later this evening and tonight,
  with further blowing snow concerns.

- Arctic air returns tomorrow and Monday after a break today.
  Hazardous wind chills are expected.

Warming continues this morning thanks to breezy southerly winds
across much of our area, with low to mid teens across our entire CWA
at 4am. We will continue to see broad WAA for much of the day with
high temperatures in the mid 20s to low 30s by the afternoon. There
are still a few areas where blowing snow is occurring, mainly in
western MN, however this is diminishing as we will lose our wind
gusts this morning before they return by the late evening and early
tomorrow morning. Cloudy but quiet weather is expected today with a
bit of flurry activity possible during the evening and overnight as a
cold front pushes through, also shifting our winds out of the
northwest and bringing back the gusts such that wind chills will drop
significantly again overnight.

Both Sunday and Monday will see a return to arctic air and frigid
wind chills as temperatures struggle to get above zero, with another
round of wind chill headlines not out of the question from us. The
roller coaster of temperatures continues with another round of warm
air arriving on Tuesday, however this one looks to stick around for
more than a day as GEFS ensemble members and the operational GFS keep
above normal highs and near to slightly below normal lows as the
trend through the middle of the month.

The weather turns even quieter after our cold stretch, with chances
for snow besides light flurries absent from the forecast until the
end of the period late Friday into Saturday next week. High pressure
dominates the area through the middle of the week, with no major
systems looking to impact the area such that this trend would have a
chance to change.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CST Sat Jan 8 2022

Mid/high clouds continue to shroud the entire area early this
afternoon. MVFR cigs have recently developed over parts of western WI
and seem to be building west into eastern MN. Tough to tell trends
underneath the blanket of higher cloud cover, but a solid bank of
MVFR cigs does appear to be building north into EAU. May need to
amend soon for MVFR cigs at RNH and MSP too if more obs indicate a
broadening of lower cigs. A cold front will pass through late this
afternoon and early evening. Stratocu to the northwest is an
indication the more aggressive forecast soundings with low stratus
are onto something that other forms of guidance are not. Maintained
the trend from the previous TAF with a period of MVFR this evening
post-frontal. Winds will veer northwest and gust to 30 kts following
the front.

KMSP...Obs at KMSP, K21D and KRNH all started reporting few-bkn cigs
between 020-025 at 18Z. This appears to be a narrow finger of lower
stratus, but will monitor for possible amendment.

/OUTLOOK FOR KMSP/
Mon...VFR. Wind NW 5-10 kts.
Tue...VFR. Wind S 10 kts.
Wed...VFR. Wind W 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

DISCUSSION...TDH
AVIATION...Borghoff
Hazardous weather outlook, Jan 8, 3:45 AM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
345 AM CST Sat Jan 8 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
090945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
345 AM CST Sat Jan 8 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

No hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday will see a return to hazardous wind chills for
much of the area. The coldest wind chills will be in central
Minnesota with the relatively less extreme wind chills in southern
Minnesota and west central Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Nearby

Wind Chill Advisories in Minnesota, 2022Wind Chill Advisories in Wisconsin, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.